Chemotherapy-induced neuropathies

Introduction
Article section 1 of 17.  Next

By Louis H Weimer MD

Chemotherapy-induced toxicities, such as neuropathy, are accepted as a consequence of some effective therapies. However, neuropathy is also a primary dose-limiting complication of many compounds. Early recognition and management of symptoms have become crucial to any neurologist participating in the care of these complicated patients. Preventative strategies to limit neurotoxicity have been long sought but remain limited. Dr. Louis Weimer of Columbia University details the well-known and emerging medications associated with chemotherapy-induced neuropathy, such as bortezomib, eribulin mesylate, pomalidomide, carfilzomib, and ixabepilone.

Key Points

  • Chemotherapy-induced peripheral neuropathy is a dose-dependent complication of numerous agents.
  • Some individuals have increased susceptibility to chemotherapy-induced peripheral neuropathy because of genetic differences or pre-existing neuropathy.
  • New agents and modified existing agents associated with chemotherapy-induced peripheral neuropathy continue to emerge.
  • Effective preventative strategies to reduce toxicity are limited.

In This Article

Introduction
Overview
Taxanes
Vinca alkaloids
Platins
Suramin
Alkylating agents (iphosphamide, hexamethylmelamine, procarbazine)
Bortezomib
Thalidomide
Ixabepilone
Eribulin mesylate
Cytosine arabinoside
Misonidazole
Etoposide
Arsenic trioxide
References cited
Contributors